Fentanyl has made headlines for years, with the narcotic being blamed for the deaths of Prince, Tom Petty and Mac Miller, to name a few. But more recent reports have linked the drug to children and teens — and some have died from accidental fentanyl exposure.
In September, the owner of a Bronx day care and her tenant were hit with murder and federal narcotics conspiracy charges following the overdose of four children aged 2 and under, the Guardian reports. One of the children, 1-year-old Nicholas Dominici, died after being exposed to fentanyl that federal prosectors say was stored on top of play mats at the day care.
In Florida, 19-month-old Enora Lavenir died in August 2021 while her family was staying at a rental home in Wellington. Lavenir died from acute fentanyl toxicity, according to NBC News, and was found unresponsive by her mother after going down for a nap. It's not clear how she ingested the drug, but her family is suing Airbnb, alleging that they were misled into renting what was known as a "party house."
In San Francisco, a 10-month-old nearly died in November 2022 after it's believed the baby may have ingested fentanyl at a park. The baby's father, Ivan Matkovic, told CBS News that he believed that his son touched something with a trace amount of fentanyl powder on it and then put his fingers in his mouth.
A 3-year-old child died after accidentally being exposed to a family member's fentanyl patch, according to a 2021 case study.
It's understandable to feel uneasy about accidental fentanyl exposure and kids — the Food and Drug Administration and American Academy of Pediatrics both warn about it, after all. With a study noting that opioids like fentanyl were responsible for 52% of poisoning-related deaths of kids age 5 and under in 2018, you probably have questions. Here's what doctors want you to know about fentanyl exposure and kids.
How might kids be exposed to fentanyl?
Fentanyl is most commonly used by doctors to treat severe pain, including in those with advanced cancer, but it also circulates heavily among illicit drugs. Fentanyl can come in several different forms — liquid, powder, pill or patch — or be added to other drugs, Dr. Erin McKnight, adolescent medicine physician and medical director of the substance use treatment and recovery program at Nationwide Children's Hospital, tells Yahoo Life.
"Approximately 1 out of every 4 pills that someone buys online or on the street are 'pressed pills' that are laced with fentanyl — this includes pills that are sold as Percocet, Vicodin and OxyContin, as well as Xanax, Ativan and Adderall," McKnight says. "A toddler or child can accidentally be exposed to fentanyl if someone has purchased fentanyl to use and has not put it in a secure location and a child gets ahold of it."
It doesn't take much fentanyl to do harm. "Fentanyl is very potent — it's 50 times stronger than heroin and 100 times stronger than morphine," Dr. Kristine Cieslak, a pediatric emergency medicine physician at Lurie Children's at Northwestern Medicine Central DuPage Hospital, tells Yahoo Life. "As little as 2 milligrams can be lethal in adults and even smaller amounts can cause death in children."
Pills that have been laced with fentanyl may look like candy and be swallowed by children if they're found at a park or in a home, Dr. Danelle Fisher, a pediatrician and chair of pediatrics at Providence Saint John's Health Center in Santa Monica, Calif., tells Yahoo Life. Even fentanyl patches could be mistaken by kids as stickers and applied to the skin, poisoning them in the process. "Fentanyl is just so, so powerful," Fisher says.
What does fentanyl do to your body?
Fentanyl "does the same thing to a big body and a little body — it just takes less to impact children," Dr. John Brancato, division head of emergency medicine at Connecticut Children's, tells Yahoo Life. Fentanyl can cause a euphoric feeling, along with respiratory depression — meaning difficulty breathing, he says.
Fentanyl binds to the mu opioid receptors in the body, which are central to pain control, Jamie Alan, an associate professor of pharmacology and toxicology at Michigan State University, tells Yahoo Life. "Fentanyl binds to its target receptor very tightly," she says. "The drug does many things, but the most concerning is respiratory depression. This can lead to death."
The medication can also cause drowsiness, nausea, confusion, unconsciousness and stroke, Cieslak says. "A perfectly healthy person can just fall over after being exposed to fentanyl," Fisher says.
How to protect your children from fentanyl exposure
With the exception of fentanyl patches, it's worth noting that fentanyl isn't absorbed through the skin from casual contact, such as touching money or doorknobs, which is a common misconception. Instead, experts say it's crucial to tell your children that they should never put objects, particularly pills, that they happen to find in their mouths. "Tell your child that if they ever find or see anything unusual, they should tell you or another adult nearby rather than ingesting it," Brancato says.
But this is tricky with younger children, who are known for putting things in their mouths, Fisher points out.
If you have fentanyl in your home or your children visit the home of someone who has been prescribed fentanyl, like a grandparent, McKnight says it's crucial to make sure the medication is stored safely and out of reach. "Always keep all medications in a secured, locked location," she says.
If you've rented a home or are visiting a new area, McKnight says it's not a bad idea to inspect the place before letting your children explore. "Don't hesitate to ask about cleaning practices prior to arrival to new areas, if able," she says. "After you arrive, do a walk-through, and if you feel the place has not been cleaned, do not hesitate to reach out to the manager to have the site cleaned."
What to do if you suspect your child has been exposed to fentanyl
Fentanyl moves fast, which is why it's important to call 911 immediately if you suspect your child has been exposed, Cieslak says. "First responders carry Narcan and can administer this lifesaving medication," she explains. "Narcan reverses an opioid overdose by blocking the effects of opiates on the brain and restoring breathing. Seconds or minutes count and can be the difference between life or death, so parents should not attempt to drive their child to the emergency department."
If your child seems off and you're not sure why, Brancato recommends looking at their eyes. "Look for tiny pupils," he says. "That strongly suggests opioids of some kind."
But Fisher says parents can go down a rabbit hole with fears over fentanyl. "If you see a substance and you're unsure of it, stay away from it," she says. "Don't let your kids put it in their mouth. Have discussions with older kids about not putting 'candy' they find in their mouths. That's the best you can do."